Winter Storm, Williamson
- When
- November 14, 5:00 PM CST to November 15, 10:00 AM CST
- Where
- Williamson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930 (the zone’s center; the record gives no point)
One of the earliest snowfalls on record brought hazardous conditions to southern Illinois. Anywhere from 1 to 3 inches of snow fell across southern Illinois, with a small area of 4-inch totals from Benton to just south of Marion.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One of the earliest snowfalls on record brought hazardous conditions to southern Illinois. Anywhere from 1 to 3 inches of snow fell across southern Illinois, with a small area of 4-inch totals from Benton to just south of Marion. Specific snowfall reports included 3 inches at Carbondale, Mcleansboro, and Pinckneyville, 2 inches at Murphysboro and Metropolis, and 1 inch at Mound City (Pulaski County). Roads were snow-covered and slippery. The winter precipitation was caused by a strong 500 mb low that moved northeast from Arkansas to the lower Ohio Valley. At the surface, an inverted trough extended from the southeastern states northwest to the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 14, 3:05 PM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CST Wed Nov 14 2018
.SHORT TERM...(Tonight through Friday night)
Issued at 302 PM CST Wed Nov 14 2018
Current Winter Storm Warning and Advisories remain in effect "as
is" at this time.
Current GOES-E Satellite Imagery showing a well developed closed
upper low near El Dorado Arkansas, with significant deformation
aloft to the north and east. Even though temperatures over
Arkansas range from upper 20s to lower 30s from north to south
across the state, widespread observations of snow is being
reported at this time, suggesting most of the layer aloft is at or
below freezing at this time.
Deeper layer moisture and lift advecting northward from northern
Mississippi into West Tennessee are within a zone of enhanced
lift, as depicted by the latest preferred RAP numerical model
guidance. This zone is in a decent area for seeder-feeder ice
nucleation and will continue to work into the Purchase/Pennyrile
region of west Kentucky through Sunset. As the mid-upper level low
continues to work along eastern Arkansas between 6 pm to 8 pm, we
could see an increase in snowfall intensity and lowered
visibilities (1-2 statute miles) over southeast Missouri/Purchase
area of west Kentucky, into extreme southern Illinois. Do not
expect much recovery in temperatures the rest of the afternoon
and actually a drop to 1-2 degrees overnight into the upper 20s
over southern Illinois and southeast Missouri. Expect to see these
areas remain in snow most of the night.
For southwest Indiana and the Pennyrile region of West Kentucky,
a drop in moisture in the ice nucleation layer, along with warm
advection ahead of the low will make for a sharp west to east
gradient for snow versus wintry mix then to rain. At this point in
time, the zone of wintry mix (sleet/freezing rain/snow) will be
along a Cadiz to Henderson Kentucky line, with a transition to
rain near an Owensboro to Elkton Kentucky line.
The best forcing overnight will shift toward northern section of
southern Illinois, with higher precipitation amounts expected
there through at least 5 am CST. Anticipate the best snow
accumulations between 10 pm and 4 am tonight further north into
Illinois.
Could see a significant loss of moisture for any further snow and
sleet production through the mid-morning hours on Thursday as the
upper low moves close to Mount Vernon, IL by 6 am. May still see
some deformation snow over northwest sections of southwest
Illinois and southeast Missouri through at least 8 am. This should
reduce the overall precipitation over the WFO PAH forecast area,
with some mix possible.
Needless to say, it will be a little tricky overnight, as any
mesoscale banding in the vicinity of upper low may enhance wintry
precipitation amounts. Evening and overnight crews will monitor
for any adjustments in amounts and locations.
Should see some recovery on temperatures into the 40s on Friday,
with some slight reduction over areas with deeper snow cover still
on the ground.
.LONG TERM...(Saturday through Wednesday)
Issued at 302 pm CST Wed Nov 14 2018
Currently the only pcpn forecast in the extended forecast period was
a post-cold-frontal event mainly Sun afternoon through Sun night,
driven by mid level shortwave energy moving out of the northern
Rockies. The medium range models were in reasonable agreement with
the timing of the event, though the 12Z GFS seemed at least 12 hours
ahead of the 00Z ECMWF/12Z CMC with the passage of the surface wedge
of cold air, thus making it a colder solution overall. The
initialization blend ended up with a fairly early cold fropa on Sat,
so it fits for now.
This light pcpn event may start out as a brief wintry mix Sun
morning in the far northwestern edge of the PAH forecast area.
Otherwise, rain can be expected during the day, moving in from
northwest to southeast. However, much of western KY may remain dry
during the daylight hours. By nightfall, as thicknesses continue to
drop behind a cold front, a transition from rain to snow is
expected, with a possible brief wintry mix in between. Snow amounts
of up to a couple of tenths are expected at this time.
In the wake of the aforementioned system, high surface pressure will
prevail under general northwesterly flow aloft. Unseasonably cool
temps are expected to continue with the coolest temps occurring on
Mon.
&&
.AVIATION...
Issued at 1200 PM CST Wed Nov 14 2018
Mid-level cigs and gusty northeast winds will be the rule for much
of the afternoon, but conditions will deteriorate quickly late this
afternoon from the south, notably cigs, as a major winter storm
lifts into the region. Conditions will drop to at least MVFR
levels with the onset of measurable pcpn that will spread
northward across the region beginning around 21Z. IFR or lower
conditions in persistent snow are expected at KCGI through the
night, but the precipitation type will be in flux further east
(wintry mix), especially east of the Land Between the Lakes and
the Wabash River, with mainly rain by the end of the period there.
Winds will slowly back tonight as a weak surface low moves
through west Kentucky.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 6 PM CST Thursday for ILZ076>078-
082-083-086-087-089>094.
Winter Storm Warning until 6 PM CST Thursday for ILZ075-080-081-
084-085-088.
MO...Winter Weather Advisory until 6 PM CST Thursday for MOZ100-
107>112-114.
Winter Storm Warning until 6 PM CST Thursday for MOZ076-086-087.
IN...Winter Weather Advisory until 6 PM CST Thursday for INZ081-082-
085>088.
KY...Winter Weather Advisory until 6 PM CST Thursday for KYZ001>022.
&&
SHORT TERM...Smith
LONG TERM...DB
AVIATION...DRS/DBHazardous Weather Outlook National Weather Service Paducah KY 315 PM CST Wed Nov 14 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-151100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL- Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey- Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-315 PM CST Wed Nov 14 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight A Winter Storm Warning is in effect trhough 6pm Thursday for portions of southern Illinois along and west of Interstate 57, and portions of southeast Missouri along and north of a line from Cape Girardeau to Marble Hill. A Winter Weather Advisory is in effect from through 6pm Thursday for the rest of the Quad State region. Snow will spread north across the region late this afternoon into this evening, and continue overnight. Southwest Indiana, west Kentucky and southeast Illinois may also have some light freezing rain and sleet at times. Locations in the Winter Storm Warning can expect 3 to 5 inches of snowfall, with isolated higher amounts. Locations in the Winter Weather Advisory can expect 2 to 3 inches with isolated higher amounts, along with ice accumulations around a tenth of an inch or less, especially over the Pennyrile region of west Kentucky and southwest Indiana. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wintry precipitation will come to an end from west to east during the day Thursday. Refreezing of any precipitation left on roadways Thursday night may continue to cause slick and hazardous road conditions into Friday morning. A light wintry mix may be possible Sunday afternoon, but no measurable accumulations are expected at this time. .SPOTTER INFORMATION STATEMENT... Please report snowfall amounts and ice accumulations. RST/Smith
The national radar mosaic for the moment the first event began.
17 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789238, 789239, 789240, 789241, 789242, 789243, 789245, 789246, 789247, 789248, 789249, 789251, 789252, 789253, 789254, 789255, 789256, 789257, 789244.